1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Lantus - requirements increasing

Discussion in 'Type 1 Diabetes' started by Kiryn83, Nov 18, 2017.

  1. Kiryn83

    Kiryn83 Type 1 · Newbie

    Messages:
    2
    Likes Received:
    1
    Trophy Points:
    43
    Hi guys

    I was diagnosed in September 2016, the hospital started me on 6 units of Lantus. As of today I’m currently on 16.5 units, I’m using a juniorstar lantus insulin pen.

    The thing is my Lantus doses are needing to be increased quite often, resulting in crazy high numbers.

    I’ve heard about the honeymoon phase. Would just like to know other people’s experiences. Am I right in thinking my pancreas has finally died?
     
    • Like Like x 1
  2. Scott-C

    Scott-C Type 1 · Well-Known Member

    Messages:
    2,476
    Likes Received:
    2,726
    Trophy Points:
    158
    Hi, Kiryn, welcome to the club, even though it's a club which you didn't really want to join!

    Honeymoon period ending may well be a reason for increasing lantus requirements.

    Your 16.5 really doesn't sound crazy high. We can't give dosage advice on here, because we're not doctors (some of us are, but they can't either), but the lantus maker's advice to doctors suggests 0.2 units for each kg body weight as a rough starting point and then adjust from there depending on results.

    https://www.lantus.com/hcp/dosing-titration/dosing-calculator

    I'm 78 kilos which suggests 15.6, but basal testing shows I'm ok with 14, so not far out.

    Learn about basal testing, it makes a big difference. Lantus should hold your bg levels steady for extended periods in the absence of factors which tend to increase or decrease levels such as food, exercise and insulin.

    What that means in practice is waiting until your last bolus fast acting shot has worn out, typically 5 hours, and your last meal has been digested, again, around 5 hours (but if there was fat in it, can take way longer - google pizza effect), then just sit around for eight hours or so watching telly, or have a long lie in at the weekend, test every hour or two, and levels should hover around the same mark. At the end of the eight hours, if it's gone substantially up or down, that's an indicator that the dosage might need tweaking.

    This can be done with bg meter testing, but is a lot easier with cgm. The aim is to try to get a nice flat line like this:

    Screenshot_2017-11-09-23-59-27.png

    Maybe a bad example to use, as the green line shows the tail end of my last fact acting still playing a part till 3am, but not much, and even so, still trotting along quite level from 4am to 9am.

    Your pancreas is far from dead. It's still doing a lot of stuff. Your alpha cells will still be sending out glucagon as a message to your liver to release glycogen (stored glucose) if you drop too low, which is why if you have a bad hypo while sleeping, it's extremely unlikely you will die: the insulin will wear out, the glucose released by the liver will raise you.

    It's only really the beta cells in the exotically named Islets of Langerhans in the pancreas which have died.

    Good luck, Kiryn, T1 isn't a walk in the park, but you've been doing this long enough already to know that with a bit of forethought and planning, anything is possible!
     
    • Like Like x 3
    • Useful Useful x 1
  3. jackois

    jackois Type 1 · Well-Known Member

    Messages:
    322
    Likes Received:
    286
    Trophy Points:
    123
    I've been diagnosed for 5 years and I'm in my sixties.

    The last few months have seen possibly my third honeymoon period, with my Lantus use dropping from 18 units to 8 over six weeks, accompanied by not needing Novorapid for breakfast and lunch and a much reduced dose for dinner. Sadly, this appears to be over again and my dosage has started to rise again. Now up to 11 units of Lantus and using Novorapid for all three meals.

    Even when not honeymooning, there's a bit of a moving target. Occasional basal testing is reinforced by looking at my waking numbers and adjusting should there be a rise that lasts for 5 days. Each adjustment of basal is left for a week to take effect. Novorapid is covered by carb counting.

    Hope this helps.
     
  4. urbanracer

    urbanracer Type 1 · Moderator
    Staff Member

    Messages:
    4,452
    Likes Received:
    3,346
    Trophy Points:
    198
    Hi @Kiryn83 ,

    Please try not to worry about taking 16u, my missus works in a nursing home where it's not uncommon to find elderly people being given 50+u !

    The thing is, there are many variables, even temperature can play a part with insulin requirements changing during the winter / summer months. This may affect you, it may not, but I too seem to need a bit more insulin this time of year. A while back, a more experienced forum member told me that our bodies may absorb insulin more easily when we are warm than when we are cold. Conversely, I've also observed some insulin users saying that they are more likely to hypo in the winter!
     
    #4 urbanracer, Nov 18, 2017 at 8:56 AM
    Last edited: Nov 18, 2017
  5. himtoo

    himtoo Type 1 · Well-Known Member
    Retired Moderator

    Messages:
    4,693
    Likes Received:
    5,416
    Trophy Points:
    198
    hi there @Kiryn83
    welcome to the forum !! :)
    some great answers -- I would just add to be kind to yourself -- this is still a relatively new world you are living in ( with T1D )
    I still find out new things and I have been doing this for 45+ years.

    you can only learn in real time
    take care and do keep posting
    glad to have you on our team !! :)
     
    • Like Like x 1
  6. paulus1

    paulus1 Type 2 · Well-Known Member

    Messages:
    843
    Likes Received:
    512
    Trophy Points:
    133
    im on 32 units at the moment. down from 38/ your numbers are ok. the lchf reduced my insulin needs by 30%
     
  7. Deleted Account

    Deleted Account · Guest

    You may, as you suggest be coming to the end of your honeymoon period. There are other reasons which may contribute to higher BG needing more basal insulin such as illness and stress. So keep an eye on your BG levels and don’t be surprised if they start to drop or level out.

    Have you also increased your bolus (e.g. NovoRapid) doses? If you are coming to the end of your honeymoon, you may need more insulin with your food too.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook